Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
PD and sudden blood pressure fluxuations
avatar
An_252511 posted:
My mom has PD and is experiencing a 50 point BP drop sometimes when standing. Today her BP was very high. Her doctors are hesitant about BP meds that may cause issues with the meds she is currently taking. Those are Carbidopa-Levodopa and Amantadine. Do you know if these could cause the sudden fluxuations? and what other drugs could be taken that wont cause this?

thx for any info..

..Lisa
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Rapid blood pressure change is a difficult problem for some people with PD. Certainly, carbidopa/levodopa and amantadine can lower blood pressure, and low blood pressure is also a symptom of PD. In addition, patients with mobility problems may reduce fluid intake to reduce the risk and frequency of voiding and possible incontinence.

I would suggest these steps:
1) check your mom's fluid intake, and try to increase her water intake. See if you can make the daily fluid intake fairly consistent.
2) review all of her medications for possible blood pressure lowering effects
3) If she has swelling (with redness) of her legs. That may be a side effect of amantadine - and you would want to discuss discontinuing this drug with her neurologist
4) check her blood pressures sitting and standing just prior to and 2 hours after taking levodopa. If there is a major change (the first check will likely be the higher one) your doctor may need to make some changes in her dosing times, to keep her blood level of this drug - and her blood pressure - more constant.
 
avatar
lajygal replied to Mark A Stacy, MD's response:
thx for a reply, always good to hear options..
She is currently in the hospital and this is still happening.. will ask ..
 
avatar
lajygal replied to Mark A Stacy, MD's response:
Dr Stacy,

My mom has slowly been responding to a drug called Flourinef.
She has been stabelized and moved to a rehab to further help with walking issues..

Thx again for your response, i am sure it wont be my last!

...Lisa


Helpful Tips

Parkinson's app for iPad
I found a free app for my iPhone/iPad and it seems to be pretty good. It's called Parkinson's Central and it is sponsored by the National ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center